Last reply 1 year ago
Tecfidera or Gilenya…Quandary???

Hi, I was diagnosed December 2010 with RR MS and started Avonex the following November due to a number of relapses. I saw my neuro recently for review and he has put me forward to have another MRI. He has also suggested I change my medication to Tecfidera or Gilenya as he said they are known to have a higher percentage rate of relapse reduction than the Avonex.

So I have looked into both and really don’t know what to do. I understand that Tecfidera side effects can be very unpleasant with stomach cramps, nausea, vomiting etc. With Gilenya I am aware I would have to have my heart monitored for 6 hours after initial dose but would be open to all sorts of infection as the immune system is suppressed whilst on this.

I know everyone is different but would like to know of your experiences please…knowing my luck I’d have the nausea etc and really don’t know how long I could put up with that. Tia

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


dom1975
1 year ago

I can only comment on tecfidera . Its my first DMD and I’m glad to say i’ve taken to it well. I Wasn’t sure what to expect the first couple of weeks just mild flushing & a few stomach cramps which soon passed while on the starter dosage. Two years this july and no issues whatsoever. Hope you get to make your mind up and good luck with your choice.


potter
1 year ago

I have been taking Tec for three years and haven’t had any relapses, I couldn’t take Gilenya because I have a low heart rate. A good probiotic and taking the pill in the middle of the meal made a huge difference on the stomach cramps. I didn’t have any of the flushing but I heard it could be a real problem. Do your research on each drug that will help make up your mind.


Anonymous
1 year ago

Hi Tia.
I was diagnosed in 2001 with RRMS and was prescribed Avonex. It made the reality of having MS miserable for me. I can’t help but think that many folks who do poorly on this drug miss doses because of that needle. In my case, I just couldn’t do it any longer. After years of Copaxone, it got hard to administer because of injection site degradation. My Neuro put me on Techdidera and I have been taking it ever since.

I’m not familiar with Gilenya side effects, but once I got past the first few doses of Techfidera I have not had any problems. I do have some flashing now and then and friends will ask me if I’ve been out in the sun. WARNING: At the first dose, I started at 120mg, I thought I was going to have to visit the emergency room. The stomach pain was intense. I was warned, so I thought about those needles from the previous meds and pushed on.

I’m doing great on Techfidera. I would recommend giving it a go, but caution that medications effect all of us differently. Give your body a chance to get used to it. Just be cognizant of the possible initial side effects and make sure they start you on the lower dose.

I hope this helps and good luck!
Michael


candy88
1 year ago

Hi Tia,

I started on Avonex too which made me feel very miserable. After having a relapse every year, a neurologist suggested I change meds because the current one wasn’t being successful. Tecfidera had just been made available a couple months before I started looking. I’ve now been on it for about 3 years without any relapses 🙂

The initial start out is hard though, I didn’t get intense pain like Michael but the nausea was fairly constant and lasted a couple weeks for me. I was also eating all the time trying to keep my stomach full which meant a little bit of weight gain too. I nearly gave up on it, but the horrid memory of Avonex kept me going just long enough to make it through those days and into the bliss which is now a life pretty much side-effect free! Occasionally I get some flushing but it’s easily managed with an asprin or I can wait for it to go away on its own. I thank God every day for Tecfidera, it has been life changing for me.


rosarugosa
1 year ago

Thanks guys, really helpful info. Am new to this site so finding my way around it. I will probably start the Tecfidera and will aim to start in the Easter holidays (I’m a childminder but don’t have kids during the school holidays) for my body to start to get used to it. Tia (thanks in advance)


velvet
1 year ago

I’ve been on Tecfidera for around 2 years now and as long as I’m careful to eat well before a tablet I have no side effects. I find I need to eat a decent sized meal and take the tablet at the end. If I don’t eat enough or if I take the tablet too early in the meal then side effects kick in.
I never really suffered with side effects even when first starting the drug. I think I was a bit over paranoid with my food and ate really big meals before my tablets at first which may have helped, or maybe I just got lucky.

Good luck with the treatment you choose.


kate_mullin
1 year ago

Hi Tia,

I was diagnosed with RRMS in March of last year and went on to Copaxone in July, had quite a bad relapse in Feb and MS activity found now in my spine. All feels like my MS has gotten worse since I started the drugs. I am edging towards the Gilenya purely because I cannot stand stomach cramps. In terms of success rates does anyone know the stats between the two? Hope all goes well with whatever treatment you pick 🙂 I do wish sometimes that someone would just tell me what to do and stop giving me options!

Xxxx

Post Comment

You must be logged in to reply to this topic.